Medscape: New drug reduces tics in Tourette syndrome patients without major side effects

A new study shows that an investigational drug helps reduce tics and is safe for children with Tourette syndrome (TS).

TS, a neurological condition that causes sudden repetitive involuntary muscle movements and sounds known as tics, typically develops in childhood and worsens during adolescence.

Donald Gilbert, MD, study investigator, professor of pediatrics in the University of Cincinnati College of Medicine and a pediatric movement disorders and TS specialist at Cincinnati Children's Hospital Medical Center, told Medscape the study results seem to indicate that "help is on the way" for patients looking for an effective treatment for TS without side effects like weight gain, anxiety or depression.

"There may be a drug available with a new mechanism of action that is effective to suppress tics without causing weight gain or unwanted neuropsychiatric side effects," Gilbert said.

The study findings will be formally presented at the American Academy of Neurology 2022 annual meeting in April.

Read the Medscape article.

Featured photo at top courtesy of Pixabay.